Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Prescribed medicine for ear infections and having breathing difficulty. Concerned

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions

I was prescribed metronidazole 400g ( 3 times a day ,7 days),clarithromycin 500g,( twice a day, 7 days) and genticin ear drops ( 4 times a day for 7 days by a XXXXXXX nurse.
I went in with an ear infection prior, they took a swap for analysis.
Also have a little difficulty breathing
Am quite concerned
Posted Thu, 14 Mar 2013 in Ear, Nose and Throat Problems
Answered by Dr. Shoaib Khan 16 minutes later

Thank you for writing to us.

A virus or bacteria can commonly cause ear infections. Although antibiotics prescribed to you will not help in treating the infection if the source is viral. Thus, please note that antibiotics start helping within 48-72 hours, and if you do not notice a difference (improvement) in this much time, do contact a doctor, and not just a nurse.

The antibiotics prescribed to you will treat bacteria of different types, so if the source is bacterial, the antibiotics should take care of it. As a swab was taken, once the results return, the nurse will contact you and request you to continue a particular antibiotic and discontinue the others. The one you will continue will be the specific antibiotic required to treat your infection.

The course prescribed is appropriate, and I request you to complete it. Another concern would be pain, you might experience pain due to the infection. This can be treated with over-the-counter medication like ibuprofen or acetaminophen.

Do not worry, you shall be fine soon. This should not be of any major concern. Wishing you a speedy recovery, and great health thereafter.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Prescribed medicine for ear infections and having breathing difficulty. Concerned 1 hour later
I was prescribed these after swab analysis.
Any change in your opinion?
Answered by Dr. Shoaib Khan 10 minutes later
Hello once again.

No, not at all. In fact if these medications were prescribed after the swab analysis report, then this is indeed a bacterial infection. The infection-causing organism will surely be treated with these medications.

I wish you a speedy recovery and a beautiful and healthy life thereafter. Do take sometime to rate my answers after closing the discussion or write back to me for any further clarifications. I would be glad to help.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Prescribed medicine for ear infections and having breathing difficulty. Concerned 22 minutes later
Hi again,

I am flying to US on Tuesday for a week: should I be concerned about flying?
I am thinking of going to clinic again on Monday to see exactly what they found on swab as it was not explained to me.

Nurse expressed surprise at what swab results were but only said these are usually found in sewers,drains?? also asked me if I swam .

Thanks again
Answered by Dr. Shoaib Khan 3 minutes later

There are many organism which are water borne, but you could have also contaminated your ear by taking a shower with water that was contaminated by this organism or by even inserting an object that was contaminated into your ear.

Flying should not be of concern, the possible trouble you could experience in the flight due to the infection is either a clogged ear (due to cabin pressure) or even a headache.

Do visit the clinic before leaving and take medication that will help keep you comfortable during your flight.

I am glad to be of assistance.

Have a safe flight.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor